New Jersey, 2012Damaging Wind and Lightning Strike in New Jersey, August 15, 2012
August 15, 2012 · NWS OKX · 2 events in 1 county or zone
An upper level disturbance and the triple point of a surface low pressure system passed through the Northeast during the afternoon, producing scattered strong to severe thunderstorms over Passaic County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and the triple point of a surface low pressure system passed through the Northeast during the afternoon, producing scattered strong to severe thunderstorms over Passaic County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 15, 2:38 PM EST, 37 minutes earlier.
Area forecast discussion, Aug 15, 2:38 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT WED AUG 15 2012
.SYNOPSIS...
THE STORMY WEATHER WILL WIND DOWN BY THURSDAY MORNING AS A FRONTAL
BOUNDARY TRACKS THROUGH THE REGION. ANOTHER FRONT WILL IMPACT THE
AREA LATE FRIDAY INTO SATURDAY. WAVES OF LOW PRESSURE WILL THEN
ATTEMPT TO ORGANIZE OFFSHORE INTO THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPR LVL TROF WILL CONTINUE TO ROTATE THRU THE CWA THIS EVE. THIS
WILL DRIVE SHRTWV ENERGY INTO THE REGION...SUPPORTING THE
CONTINUED DEVELOPMENT OF SHRA/TSTMS.
SCT TSTMS ONGOING ACROSS THE CWA AT 330 PM. CAPE PER 19Z LAPS WAS
IN THE 1-2K RANGE WITH A FEW HIGHER POCKETS. THE SVR THREAT
WILL THEREFORE REMAIN INTO THE EVE...ESPECIALLY AS THE UPR LVL
WAVE ASSISTS WITH LIFT. BEST POTENTIAL MAY BE ACROSS THE HUDSON
VALLEY WHERE THE AIRMASS HAS NOT BEEN WORKED OVER YET...BUT ALL OF
THE CWA REMAINS IN THE THREAT AREA.
MAIN SVR THREATS CONTINUE TO BE DAMAGING WINDS AND HAIL. LOW PROB
WEAK TOR THREAT WITH ANY SIGNIFICANT CELLS INVOF BOUNDARIES.
HIGH MOISTURE CONTENT IN THE ATMOSPHERE WILL PRODUCE TORRENTIAL
RAINS IN TSTMS...WITH AREAS OF LOCALIZED FLOODING AGAIN
POSSIBLE...IF NOT LIKELY...THRU THIS EVE.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
THE H5 TROF AXIS IS PROGGED TO PASS AFT 6Z. THIS WILL ALLOW FOR
ANY SIGNIFICANT CONVECTION TO END FROM W TO E OVERNIGHT INTO THE
EARLY MRNG HOURS. ALTHOUGH ANY TSTM WILL BE CAPABLE OF HVY
RAIN...THE TORRENTIAL RAIN THREAT SHOULD SUBSIDE THRU THE NGT AS
THE DEEP MOISTURE AXIS IS SHUNTED OFFSHORE.
PATCHY FOG WAS RETAINED WITH LLVL MOISTURE AND LIGHT WINDS IN
PLACE.
THE NAM IS A BIT FASTER WITH THE SFC FRONT THAN THE GFS. PREFERRED
THE FASTER GFS DUE TO THE RESOLUTION OF THE UPR LVL WAVE...BUT IF
THE NAM VERIFIES A FEW TSTMS COULD DEVELOP...ESPECIALLY ACROSS LI
AND ERN CT...BEFORE 15Z THU. OTHERWISE...SUNNY SKIES CAN BE
EXPECTED BY AFTN. TEMPS A BLEND OF THE MAV/MET.
MAINLY CLEAR THU NGT WITH TEMPS A BLEND OF GUIDANCE. SOME PATCHY
GROUND FOG WILL BE POSSIBLE ACROSS THE OUTLYING LOCATIONS.
COLD FRONT APPROACHES ON FRI. TRIMMED POPS BACK TO LATE IN THE DAY
AS THE MODELS APPEAR TO BE CONVERGING ON A LATER SOLN. TEMPS WARM
INTO THE LOW 90S ACROSS THE CITY AND NERN NJ.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER THE
AREA FRIDAY NIGHT INTO SATURDAY AS THE COLD FRONT MOVES CLOSER AND
HAS UPPER LEVEL SUPPORT FROM AN H5 TROUGH AND MID-LEVEL
SHORTWAVES.
THEREAFTER...LOW CONFIDENCE FORECAST FOR THE WEEKEND AS THE MODELS
HAVE DIFFERENT SOLUTIONS. LOW PRES FORMS OVER THE DELMARVA SOMETIME
EARLY SATURDAY...THEN TRACKS NORTHEAST ALONG THE FRONT. THE GFS
BRINGS THE FRONT THROUGH THE REGION MUCH QUICKER THAN THE ECMWF...
AND KEEPS THE LOW EAST OF THE REGION. THE ECMWF BRINGS THE LOW OVER
THE AREA DURING THE DAY SATURDAY INTO SATURDAY NIGHT. PRECIPITATION
WOULD THEN LINGER INTO SUNDAY AS H5 TROUGH FOLLOWS THROUGH THE
REGION. WILL CARRY CHANCE POPS FOR MOST OF THE WEEKEND...BUT THIS IS
SUBJECT TO ADJUSTMENTS.
LOCALLY HEAVY RAIN IS POSSIBLE WITH PWATS AROUND 2" STARTING ON
FRIDAY.
HIGH PRES BEGINS TO BUILD INTO THE REGION STARTING ON SUNDAY. PRECIP
TAPERS OFF FROM WEST TO EAST...THOUGH A FEW LINGERING SHOWERS AND
POSSIBLE THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS UPPER TROUGH
AND H5 SHORTWAVES TRACK ACROSS THE REGION. DRY WEATHER EXPECTED BY
FRIDAY WITH HIGH PRES BUILDING EAST.
SOUTHERLY FLOW ON FRIDAY WILL PUSH TEMPS INTO THE MID-UPPER 80S AND
MAY COME CLOSE TO 90 IN/AROUND NYC. OTHERWISE...HIGHS WILL BE IN THE
UPPER 70S TO LOWER 80S DURING THE PERIOD...WHICH IS RIGHT AROUND
NORMAL FOR THIS TIME OF YEAR.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE AREA TODAY. WEAK
LOW PRESSURE WILL SLOWLY LIFT NORTHEAST TOWARDS NYC TODAY AND THEN
PASS OVER OR JUST SOUTH OF THE AREA TONIGHT.
LOW CONFIDENCE WIND FORECAST...ESPECIALLY LATER THIS AFTERNOON AND
TONIGHT. EAST TO SOUTHEAST WINDS SHOULD BECOME SOUTHERLY EARLY
THIS AFTERNOON...THEN EVENTUALLY SHIFT TO THE NORTHEAST LATER THIS
EVENING. WINDS HOWEVER COULD SHIFT TO ANY DIRECTION WITH MULTIPLE
SURFACE BOUNDARIES AROUND THE REGION AND THUNDERSTORMS DEVELOPING
ALONG THEM.
SHOWERS AND THUNDERSTORMS CONTINUE TO IMPACT THE CITY /KLGA AND
KJFK/ AND LONG ISLAND...WITH ADDITIONAL STORMS EXPECTED TO DEVELOP
ACROSS THE REMAINDER OF THE TERMINALS THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. OUTSIDE OF THESE STORMS...VFR CONDITIONS ARE
EXPECTED...HOWEVER CONDITIONS IN THE STORMS COULD FALL TO IFR OR
BELOW.
THE BEST TIMING OF STORMS AFFECTING THE LOCAL TERMINALS WILL BE
UNTIL 22Z ACROSS WESTERN TERMINALS AND 00Z AT EASTERN TERMINALS.
SOME OF THIS ACTIVITY MAY LINGER BEYOND THIS TIME FRAME AS THE LOW
AND UPPER LEVEL TROUGH SLOWLY PASSES THROUGH BUT CONFIDENCE IS LOW
ATTM SO HAVE ONLY KEPT -SHRA IN THE FORECAST.
PATCHY MVFR FOG IS POSSIBLE OUTSIDE OF NYC TERMINALS LATE
TONIGHT.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST THROUGH 01Z.
AMENDMENTS MAY BE NEEDED FOR THUNDERSTORM TIMING. TSTMS MAY
CONTINUE INTO THE EVE.
KLGA FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST THROUGH 01Z.
AMENDMENTS MAY BE NEEDED FOR THUNDERSTORM TIMING. TSTMS MAY
CONTINUE INTO THE EVE.
KEWR FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST THROUGH 01Z.
AMENDMENTS MAY BE NEEDED FOR THUNDERSTORM TIMING. TSTMS MAY
CONTINUE INTO THE EVE.
KTEB FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST THROUGH 01Z.
AMENDMENTS MAY BE NEEDED FOR THUNDERSTORM TIMING. TSTMS MAY
CONTINUE INTO THE EVE.
KHPN FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST THROUGH 01Z.
AMENDMENTS MAY BE NEEDED FOR THUNDERSTORM TIMING. TSTMS MAY
CONTINUE INTO THE EVE.
KISP FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST THROUGH 01Z.
AMENDMENTS MAY BE NEEDED FOR THUNDERSTORM TIMING. TSTMS MAY CONTINUE
INTO THE EVE.
OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU...VFR. NW FLOW.
.FRI...TSTMS (POSSIBLE LINE) LATE FRI AFTN INTO OVERNIGHT WITH
PASSAGE OF A COLD FRONT.
.SAT-SUN...VFR. N-NW FLOW.
.MON...CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS.
&&
.MARINE...
CONDITIONS ARE FCST TO REMAIN BLW SCA LVL THRU MON. SLY FLOW MAY
BRING CONDITIONS CLOSE ON THE OCEAN AND S SHORE BAYS FRI AFTN
AHEAD OF THE NEXT COLD FRONT. OTHERWISE...THE MAIN HAZARD WILL BE
FROM STRONG TSTMS TNGT...AND THE POTENTIAL FOR TSTMS FRI INTO SAT.
&&
.HYDROLOGY...
BASIN AVG PCPN THRU TNGT IS FCST TO BE ABOUT 1 INCH. RFC QPF WAS
USED FOR THE FCST. ANY TSTMS HOWEVER WILL BE CAPABLE OF PRODUCING
LOCALIZED TORRENTIAL RAINS AND AREAS OF FLOODING...ESPECIALLY
THRU THIS EVE.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM LATE FRIDAY
AFTERNOON THROUGH EARLY SATURDAY...THEN LOW PRES MAY IMPACT THE
REGION SATURDAY THROUGH SUNDAY. PW VALUES NEAR 2 INCHES AHEAD OF
THE FRONT WILL BRING AN ELEVATED THREAT OF HEAVY RAIN...WHICH
COULD RESULT IN MINOR FLOODING IN SOME AREAS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...MPS
AVIATION...BC
MARINE...JMC
HYDROLOGY...JMC/MPSHazardous weather outlook, Aug 15, 9:00 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT WED AUG 15 2012
ANZ330-335-338-340-345-350-353-355-161400-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1000 AM EDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON AND EVENING.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS
OF 35 KT...HAIL AND TORRENTIAL RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1000 AM EDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON AND EVENING.
SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.
IN ADDITION TO THE THE SEVERE THREAT...ANY STORMS WHICH DEVELOP
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WHICH COULD
LEAD TO AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Special weather statement, Aug 15, 1:06 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
206 PM EDT WED AUG 15 2012
NYZ177-179-151900-
NORTHERN NASSAU-SOUTHERN NASSAU-
206 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORM WILL IMPACT NASSAU COUNTY...
AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELMONT...OR NEAR VALLEY STREAM...AND MOVING
EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4060 7374 4062 7376 4065 7373 4068 7373
4075 7369 4077 7373 4083 7345 4065 7342
4061 7342 4060 7347 4059 7375
NVLocal storm report, Aug 15, 1:11 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
211 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD RICHMOND HILL 40.70N 73.84W
08/15/2012 QUEENS NY NWS EMPLOYEE
86TH AVE AND 110TH ST IMPASSABLE DUE TO 2 FT OF
STANDING WATER
&&
PICCASpecial weather statement, Aug 15, 1:49 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
249 PM EDT WED AUG 15 2012
NJZ006-NYZ074-075-151945-
HUDSON-KINGS (BROOKLYN)-RICHMOND (STATEN IS.)-
249 PM EDT WED AUG 15 2012
...DEVELOPING THUNDERSTORMS WILL IMPACT HUDSON...KINGS (BROOKLYN) AND
RICHMOND (STATEN ISLAND) COUNTIES...
AT 244 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM BAYONNE TO HUGUENOT...AND MOVING EAST AT
5 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4050 7426 4055 7425 4056 7422 4060 7421
4068 7413 4071 7403 4065 7407 4061 7405
4070 7401 4070 7391 4057 7394 4056 7401
4058 7402 4059 7401 4061 7405 4052 7413
4049 7424
NVLocal storm report, Aug 15, 2:40 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
340 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG MIDDLE VILLAGE 40.72N 73.88W
08/15/2012 QUEENS NY CONEDISON
POWER LINES DOWN ACROSS MIDDLE VILLAGE CREATING
NUMEROUS POWER OUTAGES.
&&
FIGLocal storm report, Aug 15, 2:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HAIL MINEOLA 40.75N 73.64W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
1137 AM HAIL CARLE PLACE 40.75N 73.61W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
1140 AM FLASH FLOOD JERICHO 40.79N 73.54W
08/15/2012 NASSAU NY TRAINED SPOTTER
8 INCHES OF WATER FROM HEAVY RAIN IN JERICO PLAZA
PARKING LOT.
1152 AM FLASH FLOOD CARLE PLACE 40.75N 73.61W
08/15/2012 NASSAU NY TRAINED SPOTTER
WESTBURY AVE AND GLEN COVE ROAD INTERSECTION FLOODED
AND IMPASSABLE. CHERRY LANE AND ATLANTIC AVE FLOODED AND
IMPASSABLE.
1158 AM FLASH FLOOD CARLE PLACE 40.75N 73.61W
08/15/2012 NASSAU NY DEPT OF HIGHWAYS
UP TO TWO FEET OF STANDING WATER ALONG MEADOWBROOK
PARKWAY AT OLD COUNTRY ROAD INTERSECTION. ROAD
IMPASSABLE.
1200 PM TSTM WND DMG WILLISTON PARK 40.76N 73.64W
08/15/2012 NASSAU NY TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS AND POWER LINES DOWN CREATING
NUMEROUS POWER OUTAGES.
1214 PM FLASH FLOOD WESTBURY 40.76N 73.59W
08/15/2012 NASSAU NY TRAINED SPOTTER
SIGNIFICANT FLOODING ON NORTHERN STATE PARKWAY.
1221 PM TSTM WND GST MELVILLE 40.78N 73.41W
08/15/2012 E60 MPH SUFFOLK NY TRAINED SPOTTER
AT LONG ISLAND EXPRESSWAY AND PINE LAWN RD
1225 PM FLASH FLOOD MINEOLA 40.75N 73.64W
08/15/2012 NASSAU NY TRAINED SPOTTER
NINE FEET OF WATER UNDER RAILROAD TRESSEL NEAR ELM
PLACE AND JERICO TURNPIKE
1236 PM HAIL PLAINVIEW 40.78N 73.47W
08/15/2012 E0.88 INCH NASSAU NY TRAINED SPOTTER
0115 PM FLASH FLOOD ISLIP 40.73N 73.22W
08/15/2012 SUFFOLK NY PUBLIC
FLASH FLOODING ALONG WEST PINE STREET AND ROUTE 111.
ROAD IMPASSABLE.
0135 PM TSTM WND DMG MIDDLE VILLAGE 40.72N 73.88W
08/15/2012 QUEENS NY CONEDISON
POWER LINES DOWN ACROSS MIDDLE VILLAGE CREATING
NUMEROUS POWER OUTAGES.
0205 PM FLASH FLOOD RICHMOND HILL 40.70N 73.84W
08/15/2012 QUEENS NY NWS EMPLOYEE
86TH AVE AND 110TH ST IMPASSABLE DUE TO 2 FT OF
STANDING WATER
0230 PM FLASH FLOOD MORRIS PARK 40.69N 73.81W
08/15/2012 QUEENS NY BROADCAST MEDIA
ALL LANES BLOCKED DUE TO FLOODING ON NORTHBOUND VAN
WYCK BETWEEN JFK FEDERAL CIRCLE AND GRAND CENTRAL PKWY
0230 PM FLASH FLOOD KEW GARDENS 40.72N 73.83W
08/15/2012 QUEENS NY BROADCAST MEDIA
ALL LANES BLOCKED AND SEVERAL DISABLED VEHICLES DUE TO
FLOODING ON EASTBOUND GRAND CENTRAL PKWY AT KEW GARDENS
INTERCHANGE
&&
PICCASpecial weather statement, Aug 15, 2:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT WED AUG 15 2012
NJZ002-004-103-104-NYZ069-152045-
EASTERN BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN BERGEN-WESTERN
PASSAIC-
345 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN...PASSAIC AND
ROCKLAND COUNTIES...
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE MOHAWK...MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO NICKEL SIZE...AND
GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4109 7450 4117 7441 4118 7431 4114 7423
4119 7417 4121 7404 4094 7403 4094 7428
4099 7430 4101 7439 4103 7442 4102 7443
4105 7445 4103 7450
NVThunderstorm Wind, Passaic
- When
- August 15, 3:15 PM EST
- Where
- Passaic County, 0.6 mi ENE of Macopin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 41.052, -74.389
Multiple power lines were downed across Macopin, resulting in many power outages.
Lightning, Passaic
- When
- August 15, 3:15 PM EST
- Where
- Passaic County, 1.74 mi SSW of Haskell
- Property damage
- $8.0 million
- Reported by
- Newspaper
- Coordinates
- 41.006, -74.331
A residential property in Bloomingdale, NJ was struck by lightning during a severe thunderstorm, resulting in a fire. The local police and fire department responded and were able to extinguish the fire by 5 pm LST. No injuries were reported for both the property owners and the response team. Damage was reported on the second floor and the attic, with the house being deemed uninhabitable until repairs were made.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, August 15, 20121 death · $5,000 · 1.25 in hail · 8 events
- Hail and Damaging Winds in Wisconsin, August 15 to 16, 2012$61,000 · 1.5 in hail · 18 events
- Flooding and Damaging Winds in Massachusetts, August 15, 2012$57,000 · 8 events
- Flash Flooding and Hail in Mississippi, August 15 to 16, 2012$37,000 · 1.25 in hail · 10 events
- Damaging Wind in Texas, August 15, 2012$50,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 15, 2012$45,000 · 56 kt wind · 2 events
- Flash Flood and Flooding in Massachusetts, August 15, 2012$35,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, August 15, 2012$26,000 · 50 kt wind · 11 events
- Wildfire in Kansas, August 15 to 16, 2012$25,000 · 1 event
- Hail and Damaging Winds in New York, August 15, 2012$7,000 · 1.5 in hail · 12 events
- Flooding in Rhode Island, August 15, 2012$15,000 · 2 events
- Hail in Minnesota, August 15, 20121.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408908, 409401.